Date of prep: December 2020
Prescribing information and
adverse events reporting
For healthcare professionals only
A recently published report by the Advisory Council on the Misuse of Drugs has warned of the pharmacology and toxic effects of fentanyl and related analogues. The report says that it can be concluded that fentanyl and fentanyl-analogues present a significant ongoing risk to UK public health.
Episodes of fentanyl toxicity and deaths in the UK have been sporadic and have not approached the very high numbers seen in North America.
However, rates of registered deaths involving fentanyls have recently increased and may be under-estimated because sufficiently detailed forensic analysis of drug causes is sometimes not carried out. Consequently, the role of a fentanyl in the death may not be recognised.
The public health risk associated with the misuse of fentanyl and its analogues relates to the high potency of these substances a report has highlighted. Compared to morphine, the amount of fentanyl required to produce the same analgesic effects is 50-100 times lower.
Fentanyl and its analogues are potent compounds that therefore carry a high risk of accidental overdose that may be fatal.
The report warns of the ongoing risk of fentanyls and other new synthetic opioids increasingly infiltrating the UK heroin market and increasing rates of drug-related deaths.
The report makes a number of recommendations including the following:
You can read the full report below.
Pharmacy in Practice is a UK pharmacy publication with its roots in Scotland.